Patient: Stopped my birth control pill after taking active pills for 6 days. I got my regular period on October 1. I experienced withdrawal bleeding for 3 days starting October 16. If I count my normal period I’m 11 days late but testing negative on home pregnancy tests. Should I be counting the withdrawal bleed? I’ve been feeling my period is about to start for about a week, lots of cramps but nothing.
Doctor: Sometimes crampy abdomen heralds menstrual periods. It is normal to have delayed periods after pill withdrawal, especia lly if one stops pills after using those for prolonged periods. Irregular pill use is also a common cause of unscheduled spotting or bleeding, and the date of menstrual bleeding may thus be very difficult to differentiate from an unscheduled one, if the pills were not used in recommended cycles. Pregnancy test needs to be repeated at serial intervals to confirm or negate pregnancy in such cases. Sometimes blood tests or an ultrasound of abdomen may also be necessary to rule out clinical causes of irregular bleeding. Please see your gynecologist for a discussion, or physicals if required.